Kentucky, 2025

Damaging Winds in Kentucky, March 30, 2025

March 30, 2025 · NWS RLX · 2 events in 1 county or zone

An advancing cold front drove strong to severe thunderstorms into the Ohio River Valley late on the evening of March 30th. This led to a quick instance of tree and power line damage in Greenup County before storms ventured into West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An advancing cold front drove strong to severe thunderstorms into the Ohio River Valley late on the evening of March 30th. This led to a quick instance of tree and power line damage in Greenup County before storms ventured into West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 9:15 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 30, 9:15 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1015 PM EDT Sun Mar 30 2025

.SYNOPSIS...
Disturbances bring an increasing chance for showers and
thunderstorms, culminating in a strong to severe storm threat
tonight and Monday. Unsettled Wednesday through next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1015 PM Sunday...

Per coordination with SPC, issued Severe Thunderstorm Watch for
portions of northern SE OH and northwest WV until 3 AM tonight.

As of 949 PM Sunday...

Updated weather grids to add severe thunderstorms with damaging
winds to the forecast tonight. SPC has expanded the enhanced
risk for severe thunderstorms further east into West Virginia.
The main threat is damaging winds, with lower probabilities for
hail and tornadoes.

As of 450 PM Sunday...

Adjusted down hourly temperatures and dewpoints as they were
running high compared with surface observations. This resulted
in slightly lower afternoon maximum temperatures, about 3-4
degrees lower.

Radar imagery shows isolated light showers along the eastern
mountains, and across northeast KY moving northeast late this
afternoon. Also, a distinctive convective line is evident
across central KY at the moment of writing. Tracking tools and
high resolution models suggest this line arriving to the Tri-
state area (OH/KY/WV) around 00Z, and then moving northeast
affecting SE OH with showers and thunderstorms. However, a
stronger line of convection is expected to reach the OH River by
03-06Z tonight. This second line may bring strong to severe
thunderstorms to the area with damaging winds being the main
threat. Stay tuned on any changes in weather conditions
expected tonight.

As of 235 PM Sunday...

A pair of mid/upper-level short wave troughs conspire to bring a
severe weather threat to the area tonight and Monday. The first,
actually two that merge into one, drives a surface cold front
toward the area tonight, and then a second behind it and
farther south, pushes the front through the area on Monday,
possibly inducing wave formation along it as it does.

Ahead of all of this, a more subtle mid-level flat wave inducing
showers across the area today was also limiting diurnal heating.
With that, and convection induced upstream by the first of mid/upper-
level short wave trough arriving along the western flank of our
county warning area after sunset, represent the main negative
factors impacting severe weather potential.

However, showers moving out of the area this afternoon were
allowing breaks in the overcast. Models suggest MUCAPE climbing
to 500-1000 J/kg across much of the middle Ohio Valley this
afternoon, and thunderstorms may be able to fire up there, out
ahead of the main line or lines forming well out to the west.

Models depict MUCAPE climbing above 1000 J/kg along our western
flank by 00Z, before diminishing overnight, as the setting sun
reveals the instability axis ahead of the cold front moving into
the forecast area via the loss of the late afternoon MUCAPE
ahead of the axis. MUCAPE in the axis also tapers off to the
north-northeast ahead of the front while diminishing tonight.
As a result, the north-northeast extent of MUCAPE values over
500 J/kg kind of slides southeastward through southwest portions
of the area. Most models reduce maximum MUCAPE in that area to
less than 500 J/kg overnight.

What is left of the convective line should push out of the area
around 12Z Monday, well out ahead of the cold front, which will
still be just west of the forecast area as dawn breaks.

In the meantime, as well said in the Storm Prediction Center
discussion for the Day One Convective Outlook, a 50-70 kt
southwesterly mid-level jet attendant to the shortwave trough
will provide ample deep-layer shear for organized convection.
The question is how long the wind threat associated with the
upscale growth outlives the fading MUCAPE. A tornado can occur
if the line is still sufficiently strong when it arrives from
the west tonight. The large hail threat is next to nil.

The second short wave trough may induce a wave along the cold
front as it crosses on Monday, which could impact its timing as
it takes much of the day to cross the forecast area from west to
east. Showers will become more numerous Monday morning along
and east of the Ohio River, ahead of the front. This will again
limit heating, but there should be adequate MUCAPE for
thunderstorms to fire at least in the mountains, and one last
line could fire farther west if the front is slow enough Monday
afternoon, again depending upon wave formation.

There will again be ample shear for thunderstorms that form to
grow and become severe in and near the mountains, with wind
damage the main threat, but a tornado also possible, and the
large hail threat again just about nil.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1224 PM Sunday...

Quiet and dry weather will briefly return Tuesday as high pressure
moves back over the area. Temperatures will feel cooler than recent
days with highs only in the 50s to lower 60s, due to a post-frontal
airmass. Sunshine will mix with some clouds throughout the day. High
clouds will increase again from the west Tuesday night as low
pressure organizes and strengthens over the Plains. Its associated
warm front will approach from the southwest early Wednesday
morning.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1224 PM Sunday...

A warm front will lift through the region from south to north
Wednesday. Showers and thunderstorms will be possible during the day
as the warm front lifts through the region, and some may be strong
to severe. Just like recent severe weather events we've seen this
year, there will be ample 0-6 km shear (45-55 kts) for thunderstorm
organization, but models are showing limited instability over our
region. More favorable instability can be found farther to the west,
across northern Kentucky and southwest Ohio, with some models
depicting 500-1,000 J/kg MLCAPE developing by the afternoon.
Therefore, the confidence in our area receiving severe weather
Wednesday is low at this time, and the best chance would probably be
across our northeast Kentucky counties and parts of southeast Ohio.

Thunderstorm chances will continue through the weekend as a cold
front approaches and stalls over West Virginia. SPC currently
outlines a 15% severe threat over portions of our region Thursday.
Models are showing more favorable instability parameters Thursday
over our region, with potentially 400-800 J/kg of MLCAPE developing
in the afternoon across central and southern West Virginia. In
addition, there should still be ample 0-6 km shear available for
thunderstorm organization (45-55 kts). Given that this is still 4-5
days out, confidence is low and details are blurry at this time, so
we will wait and see how this all evolves. With a front stalling
over our area into the weekend and potential for showers and
thunderstorms just about each day Wednesday through Sunday, we will
also have to watch for an increased potential for flooding. More
details will be revealed in time as things become clearer.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...

The period starts with widespread VFR conditions under a canopy of
mid level clouds from 4-6kft. Latest guidance suggests line of
thunderstorms approaching NE KY, and SE OH around 03-05Z. Have coded
TEMPO groups to include thunderstorms with strong gusty winds at HTS
and PKB from 03-06Z. Guidance suggests the convective line should
diminish in intensity as it crosses the OH River. However,
uncertainty exist on how far east strong convection will survive.

Nevertheless, MVFR/IFR conditions can be expected with stronger
cells. A little tricky to time convection at determine terminals.
Followed the latest HRRR model, timing thunderstorms at CRW with a
TEMPO group from 05-09Z. Did not include TEMPO groups at the rest of
eastern terminal as believe thunderstorms will run out of fuel,
dissipating as they move east across WV overnight.

More showers are expected Monday morning as a wave moves up along
the front. Thunderstorms may begin to fire up by afternoon, and
could become strong to severe near the end of the TAF period, 18Z
Monday, in and near the mountains.

Winds 10 knots or less have lost their gustiness early this evening.
However, wind gusts up to 40 knots will be possible along and nearby
the convective line. Hail is also possible with this convection.
Winds will increase overnight gusting up to 20 outside
thunderstorms.

Moderate to strong south to southwest flow aloft may induce low
level wind shear overnight where winds do not mix down to the
surface. Coded LLWS respectively following the NBM guidance.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and extent of restrictions in
showers and thunderstorms could vary. Thunderstorms may maintain
their strength longer into the overnight than currently
anticipated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  MON 03/31/25
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    L    M    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
PKB CONSISTENCY  H    M    L    M    L    H    L    H    L    H    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    H    H    H    M

AFTER 00Z TUESDAY...
IFR conditions possible in showers and thunderstorms throughout
the area at times mid to late week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JMC
NEAR TERM...TRM/ARJ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJ
Hazardous weather outlook, Mar 30, 9:59 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1059 PM EDT Sun Mar 30 2025

OHZ066-067-075-076-084-085-WVZ009>011-010300-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
1059 PM EDT Sun Mar 30 2025

...SEVERE THUNDERSTORM WATCH 79 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ004-WVZ019-020-028>034-039-040-515>526-010300-
Buchanan-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1059 PM EDT Sun Mar 30 2025

This Hazardous Weather Outlook is for portions of southwest
Virginia, and portions of central, northeast, northern, southeast
and southern West Virginia.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible tonight. Damaging wind
is the main hazard, although some hail and isolated tornadoes cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible on Monday. Damaging wind
is the main hazard, although some hail and isolated tornadoes cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-086-087-VAZ003-WVZ005>008-013>018-024>027-
010300-
Greenup-Carter-Boyd-Lawrence-Jackson OH-Gallia-Lawrence OH-Dickenson-
Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Mingo-Logan-Boone-Clay-
1059 PM EDT Sun Mar 30 2025

...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 6 AM EDT MONDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, portions of southwest Virginia, and portions of
central, northern, southern and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms are possible tonight. Damaging wind
is the main hazard, although some hail and isolated tornadoes cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible on Monday. Damaging wind
is the main hazard, although some hail and isolated tornadoes cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 30, 10:06 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1106 PM EDT Sun Mar 30 2025

OHZ083-086-087-310400-
Jackson OH-Gallia OH-Lawrence OH-
1106 PM EDT Sun Mar 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GALLIA...JACKSON AND
NORTHWESTERN LAWRENCE COUNTIES THROUGH MIDNIGHT EDT...

At 1103 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Jackson to 12 miles
southwest of Lucasville. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gallia, Petersburg, Mabee, Jackson, Centerpoint, Rio Grande, Oak
Hill, and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southeastern Ohio.

&&

LAT...LON 3912 8279 3913 8278 3894 8231 3864 8264
      3868 8273 3868 8270 3875 8270 3875 8266
      3885 8265 3886 8276 3894 8275 3895 8281
TIME...MOT...LOC 0303Z 328DEG 23KT 3913 8276 3881 8321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Mar 30, 10:33 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
1133 PM EDT Sun Mar 30 2025

OHZ075-083>086-310415-
Jackson OH-Athens OH-Meigs OH-Gallia OH-Vinton OH-
1133 PM EDT Sun Mar 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA...NORTHEASTERN JACKSON...SOUTHEASTERN VINTON AND
SOUTHWESTERN ATHENS COUNTIES THROUGH 1215 AM EDT...

At 1132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Hope State Park to Jackson. Movement
was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellston, Wilkesville, Radcliffe, Zaleski, Carpenter, Albany, Hamden,
Coalton, Vinton, and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southeastern Ohio. A Severe Thunderstorm Watch also remains in effect
until 600 AM EDT for southeastern Ohio.

&&

LAT...LON 3931 8209 3896 8236 3907 8265 3928 8242
TIME...MOT...LOC 0332Z 299DEG 15KT 3937 8230 3907 8264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

04
Special weather statement, Mar 30, 10:44 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
1144 PM EDT Sun Mar 30 2025

OHZ067-075-076-084-310430-
Washington OH-Athens OH-Morgan OH-Vinton OH-
1144 PM EDT Sun Mar 30 2025

...GUSTY SHOWERS WILL IMPACT WESTERN WASHINGTON...MORGAN... EAST
CENTRAL VINTON AND ATHENS COUNTIES THROUGH 1230 AM EDT...

At 1143 PM EDT, Doppler radar was tracking gusty showers along a
line extending from 10 miles north of McConnelsville to near Lake
Hope State Park. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chauncey, Stockport, Stroud Run State Park, Athens, Burr Oak State
Park, McConnelsville, Hackney, Beverly, Malta, Coolville,
Chesterhill, Lowell, Macksburg, Bristol, Fleming, Trimble, Amesville,
Jacksonville, Bartlett, and The Plains.

This includes Interstate 77 in Ohio between mile markers 8 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southeastern Ohio.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3960 8136 3920 8178
      3920 8234 3976 8183
TIME...MOT...LOC 0343Z 245DEG 26KT 3980 8179 3927 8232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

04
Local storm report, Mar 30, 10:58 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1158 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     Tstm Wnd Dmg     Junction City           39.73N 82.30W
03/30/2025                   Perry              OH   911 Call Center

            Tree reported down across Logan Street.

&&

GW

The radar

The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
March 30, 11:36 PM EST
Where
Greenup County, 2.7 mi W of Greenup
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.580, -82.880

Tree and power line damage occurred along Henson Road in Greenup.

Thunderstorm Wind, Greenup

When
March 30, 11:51 PM EST
Where
Greenup County, 0.88 mi SE of Worthington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.540, -82.710

In Worthington, multiple trees were blown down on Grandview Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242741, 1242742.